Alert archive / Minnesota / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 122, NWS Grand Forks, ND

July 14, 2019Otter Tail County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 14, 2019, 4:07 PM CDT for Otter Tail County, Minnesota. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 14, 2019, 4:07 PM CDT (21:07 UTC)
Expired
Jul 14, 2019, 5:00 PM CDT
In force
53 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Tornado
Possible
Hail
1.25 in
Wind
60.0 mph

County Otter Tail County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 175 km from the middle of the area, began a volume at 21:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 14, 3:39 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 9.1 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2019-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 641 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2019-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
641 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
957 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
139 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 2:59 PM CDT, 1 hour 8 minutes earlier.

Area forecast discussion, Jul 14, 2:59 PM CDT, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
259 PM CDT Sun Jul 14 2019

.SHORT TERM...(This evening through Monday)
Issued at 258 PM CDT Sun Jul 14 2019

Main impact in the short term forecast is continued chances for
severe weather, both this evening and again on Monday.

This afternoon, visible satellite data shows an unstable airmass
across much of northwest and west central MN. As a weak shortwave
trough aloft passes into the region amidst ridging aloft, moderate
instability, dew points in the 60s to mid 70s, and marginal to
moderate shear, there will continue to be potential for isolated
severe weather development across much of the region. Best chance
for severe weather late this afternoon and this evening will be for
southeast ND and west central MN where mid afternoon satellite data
shows capping is weakest with evidence of isolated to scattered
agitated and glaciated cumulus having already developed. All threats
are possible with isolated to scattered thunderstorms occurring this
evening, including locally heavy rainfall and a tornado or two.

Potential for severe weather will taper off later this evening and
for much of the overnight period. Short term models suggest a
complex of storms will be able to develop across portions of the
southern Canadian prairie overnight. This complex may move into or
brush the forecast area from the north late tonight, mainly
affecting areas north of US Hwy 2. This complex would be propagating
ahead of the main surface low and could pose a small threat for
additional severe weather.

With temperatures only falling into the 60s overnight amidst strong
warm air advection and dew points in the 60s, some guidance shows
potential for patchy fog overnight and early Monday. Monday will
once again be hot and humid with heat index values nearing 100
degrees for portions of the region, especially southeast ND and west
central MN.

Another round of severe weather will be possible for much of the
region (all but the Devils Lake basin) again on Monday as a surface
low propagates eastward across MB, draping a cold front from
northeast to southwest across the forecast area. Marginal bulk
effective shear and moderate instability developing east of the Red
River Valley and along and ahead of the associated surface trough
will bring potential for strong to severe scattered thunderstorms
in Monday afternoon and evening.

.LONG TERM...(Tuesday through Sunday)
Issued at 258 PM CDT Sun Jul 14 2019

Warm and active weather continues with zonal flow/shortwaves
moving over top of upper ridge remains in place through next
weekend. The period will start out in a lull between systems early
on Tuesday but activity looks to pick up again by the evening.
Deterministic models are in pretty good agreement on a fairly wet
mid-week with a few significant shortwaves approaching. QPF
M-climate seems to agree with some high percentile values for
Wednesday and Wednesday night. Shortwaves become impossible to
resolve by the end of the week and into the weekend, but pattern
continues to be active. With the ridge just to our south or
southeast somewhat warmer than average temperatures will remain
with highs in the 80s and lows in the 60s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 110 PM CDT Sun Jul 14 2019

Isolated to scattered severe TSRA are expected to develop across the
southern Red River Valley and areas east in west central MN this
afternoon and early evening, so added low VFR cigs and VCTS mention
when this is most likely for KFAR and KBJI. Elsewhere, cannot rule
out isolated TSRA near other TAF sites but likelihood of this
occurring is lower. Otherwise expect VFR cigs and vsbys across the
region for much of the afternoon and night. Guidance has started to
hint at fog development with southerly winds and high low level
moisture content late tonight and early Monday, but confidence is
low so will leave out of TAF at this time.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

SHORT TERM...BP
LONG TERM...JR
AVIATION...BP
Hazardous weather outlook, Jul 14, 3:05 PM CDT, 1 hour 2 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
305 PM CDT Sun Jul 14 2019

NDZ006>008-014>016-024-026>030-054-152015-
Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-
Nelson-Grand Forks-Griggs-Steele-Traill-Western Walsh County-
305 PM CDT Sun Jul 14 2019

This hazardous weather outlook is for portions of eastern North
Dakota.

.DAY ONE...This Afternoon and Tonight

Isolated severe thunderstorms are possible this afternoon and
evening. The main hazards will be large hail up to ping pong ball
size and damaging wind gusts up to 70 mph. Isolated tornadoes and
localized very heavy rainfall are also possible.

The Maple River near Mapleton, the Sheyenne River near Harwood,
and several points along the Red River mainstem between Fargo and
Grand Forks remain high due to the recent rainfall.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Periodic thunderstorms are possible throughout the next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this evening and again on
Monday afternoon and evening.

MNZ001-004>009-013>016-152015-
West Polk-Kittson-Roseau-Lake Of The Woods-West Marshall-
East Marshall-North Beltrami-Pennington-Red Lake-East Polk-
North Clearwater-
305 PM CDT Sun Jul 14 2019

This hazardous weather outlook is for portions of northwest
Minnesota.

.DAY ONE...This Afternoon and Tonight

Isolated severe thunderstorms are possible this afternoon and
evening. The main hazards will be large hail up to ping pong ball
size and damaging wind gusts up to 70 mph. Isolated tornadoes and
localized very heavy rainfall are also possible.

The Maple River near Mapleton, the Sheyenne River near Harwood,
and several points along the Red River mainstem between Fargo and
Grand Forks remain high due to the recent rainfall.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Scattered severe thunderstorms are possible Monday afternoon and
evening. The main hazards will be large hail up to ping pong ball
size and damaging wind gusts up to 70 mph. Isolated tornadoes and
localized very heavy rainfall are also possible.

Periodic thunderstorms are possible throughout the rest of the
week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this evening and again on
Monday afternoon and evening.

MNZ002-003-017-022>024-027>032-040-NDZ038-039-049-052-053-152015-
Norman-Clay-South Beltrami-Mahnomen-South Clearwater-Hubbard-
West Becker-East Becker-Wilkin-West Otter Tail-East Otter Tail-
Wadena-Grant-Barnes-Cass-Ransom-Sargent-Richland-
305 PM CDT Sun Jul 14 2019

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

Scattered severe thunderstorms are possible this afternoon and
evening. The main hazards will be large hail up to ping pong ball
size and damaging wind gusts up to 70 mph. Isolated tornadoes and
localized very heavy rainfall are also possible.

The Maple River near Mapleton, the Sheyenne River near Harwood,
and several points along the Red River mainstem between Fargo and
Grand Forks remain high due to the recent rainfall.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Scattered severe thunderstorms are possible Monday afternoon and
evening. The main hazards will be large hail up to ping pong ball
size and damaging wind gusts up to 70 mph. Isolated tornadoes and
localized very heavy rainfall are also possible.

Periodic thunderstorms are possible throughout the rest of the
week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this evening and again on
Monday afternoon and evening.

In the hours before

Special weather statement, Jul 14, 10:34 AM CDT, 5 hours 33 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
1034 AM CDT Sun Jul 14 2019

NDZ016-026-027-054-141615-
Nelson ND-Eastern Walsh County ND-Western Walsh County ND-
Grand Forks ND-
1034 AM CDT Sun Jul 14 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GRAND FORKS...
NORTHEASTERN NELSON AND SOUTHWESTERN WALSH COUNTIES UNTIL 1115 AM
CDT...

At 1033 AM CDT, Doppler radar was tracking a strong thunderstorm near
Lankin, or 27 miles west of Grafton, moving east at 25 mph.

Penny size hail and winds in excess of 30 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Lankin around 1035 AM CDT.
  Dahlen around 1045 AM CDT.
  Fordville around 1055 AM CDT.
  Pisek around 1100 AM CDT.
  Forest River Colony and Conway around 1105 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4829 9757 4808 9768 4820 9811 4837 9802
TIME...MOT...LOC 1533Z 290DEG 20KT 4826 9796

Hopkins
Local storm report, Jul 14, 10:53 AM CDT, 5 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1053 AM CDT SUN JUL 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0737 AM     HAIL             2 N SARLES              48.97N 99.00W
07/14/2019  E1.00 INCH       Cavalier           ND   TRAINED SPOTTER

            TIME ESTIMATED ON RADAR.

&&

JR

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 3:11 PM CDTSevere Thunderstorm WarningFGFBecker64 min
Jul 14, 3:14 PM CDTSevere Thunderstorm WarningFGFHubbard31 min
Jul 14, 3:31 PM CDTTornado WarningFGFHubbard29 min
Jul 14, 3:34 PM CDTTornado WarningFGFBecker, Clearwater, Hubbard41 min
Jul 14, 3:49 PM CDTSevere Thunderstorm WarningFGFHubbard26 min
Jul 14, 4:10 PM CDTSevere Thunderstorm WarningFGFHubbard37 min
Jul 14, 4:13 PM CDTSevere Thunderstorm WarningFGFBecker35 min
Jul 14, 4:16 PM CDTTornado WarningFGFBecker, Hubbard30 min
Jul 14, 4:28 PM CDTSevere Thunderstorm WarningFGFWilkin62 min
Jul 14, 4:39 PM CDTSevere Thunderstorm WarningFGFOtter Tail, Wilkin36 min
Jul 14, 4:57 PM CDTSevere Thunderstorm WarningFGFOtter Tail63 min
Jul 14, 5:08 PM CDTAreal Flood WarningFGFOtter Tail3 hr
Jul 14, 5:10 PM CDTSpecial Weather StatementFGFOtter Tail65 min
Jul 14, 5:20 PM CDTSevere Thunderstorm WarningFGFBecker, Clay40 min
Jul 14, 5:23 PM CDTFlash Flood WarningFGFOtter Tail3 hr
Jul 14, 5:26 PM CDTTornado WarningFGFOtter Tail34 min
Jul 14, 5:51 PM CDTSevere Thunderstorm WarningFGFBecker15 min
Jul 14, 5:56 PM CDTSevere Thunderstorm WarningFGFOtter Tail18 min
Jul 14, 6:34 PM CDTSpecial Weather StatementFGFWadena56 min
Jul 13, 7:34 PM CDTSpecial Weather StatementFGFWalsh41 min
Jul 13, 7:47 PM CDTSevere Thunderstorm WarningFGFGrand Forks, Walsh28 min
Jul 13, 8:12 PM CDTSpecial Weather StatementFGFGrand Forks48 min
Jul 13, 8:29 PM CDTSevere Thunderstorm WarningFGFGrand Forks46 min
Jul 14, 6:47 AM CDTSpecial Weather StatementFGFTowner43 min
Jul 14, 7:26 AM CDTSevere Thunderstorm WarningFGFCavalier, Towner29 min
Jul 14, 9:56 AM CDTSpecial Weather StatementFGFWalsh49 min
Jul 14, 10:04 AM CDTSevere Thunderstorm WarningFGFWalsh23 min
Jul 14, 10:34 AM CDTSpecial Weather StatementFGFWalsh41 min
Jul 14, 3:26 PM CDTSevere Thunderstorm WarningFGFRichland64 min
Jul 14, 3:50 PM CDTTornado WarningFGFRichland40 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.